A (probably) optimal algorithm for BISECTION on bounded-treewidth graphs

Tesshu Hanaka, Yasuaki Kobayashi, Taiga Sone

Research output: Contribution to journalArticlepeer-review

1 Citation (Scopus)


The maximum/minimum bisection problems are, given an edge-weighted graph, to find a bipartition of the vertex set into two sets whose sizes differ by at most one, such that the total weight of edges between the two sets is maximized/minimized. Although these two problems are known to be NP-hard, there is an efficient algorithm for bounded-treewidth graphs. In particular, Jansen et al. (2005) [5] gave an O(2tn3)-time algorithm when given a tree decomposition of width t of the input graph, where n is the number of vertices of the input graph. Eiben et al. (2021) [10] improved the dependency of n in the running time by giving an O(8tt5n2log⁡n)-time algorithm. Moreover, they showed that there is no O(n2−ε)-time algorithm for trees under some reasonable complexity assumption. In this paper, we show an O(2t(tn)2)-time algorithm for both problems, which is asymptotically tight to their conditional lower bound. We also show that the exponential dependency of the treewidth is asymptotically optimal under the Strong Exponential Time Hypothesis. Finally, we discuss the (in)tractability of both problems with respect to special graph classes.

Original languageEnglish
Pages (from-to)38-46
Number of pages9
JournalTheoretical Computer Science
Publication statusPublished - Jun 10 2021
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Theoretical Computer Science
  • Computer Science(all)


Dive into the research topics of 'A (probably) optimal algorithm for BISECTION on bounded-treewidth graphs'. Together they form a unique fingerprint.

Cite this